Views 683
Citations 0
Editor's Correspondence
Jan 14, 2013

Are Bisphosphonates Associated With an Increased Risk of Atypical Femoral Fractures as a Class?

Author Affiliations

Author Affiliation: Institute of Musculoskeletal Sciences, Nuffield Department of Orthopaedics, Rheumatology, and Musculoskeletal Sciences (NDOEMS), Oxford University, Oxford, England.

JAMA Intern Med. 2013;173(1):79-80. doi:10.1001/2013.jamainternmed.753

In a recently published article, Meier et al1 investigated the reported association between subtrochanteric or femoral shaft fractures and bisphosphonate use. This topic has been reviewed recently by the US Food and Drug Administration as part of the broader evaluation of the use of bisphosphonates with regard to long-term efficacy and safety in osteoporosis. It is reassuring that there is universal agreement in all epidemiological studies published to date that the incidence rate of atypical fractures is very low. Moreover, as the authors point out, the mechanisms underlying any possible causal relationship with bisphosphonate use remains unexplained.

First Page Preview View Large
First page PDF preview
First page PDF preview